Arkansas, 2011

Damaging Wind in Arkansas, July 30, 2011

July 30, 2011 · NWS TSA · 1 event in 1 county or zone

Isolated thunderstorms occurred over parts of far northwest Arkansas during the late afternoon and early evening of July 30th. One thunderstorm resulted in strong downburst winds at the Northwest Arkansas Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated thunderstorms occurred over parts of far northwest Arkansas during the late afternoon and early evening of July 30th. One thunderstorm resulted in strong downburst winds at the Northwest Arkansas Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 30, 4:42 PM CST, 41 minutes earlier.

Area forecast discussion, Jul 30, 4:42 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT SAT JUL 30 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

ONGOING TSRA HAS THE BEST CHANCE TO DIRECTLY AFFECT THE XNA
TERMINAL FOR THE NEXT COUPLE OF HOURS...WITH STORMS REMAINING
NEARBY THE RVS AND FYV TERMINALS. STORMS SHOULD FADE WITH THE LOSS
OF DAYTIME HEATING AND BE GONE BY 02Z. STORM COVERAGE TOMORROW
SHOULD BE LESS THAN TODAY...AND MOSTLY CONFINED TO HIGHER TERRAIN
AREAS. HAVE INCLUDED A CB MENTION AT THE AR TERMINALS...WITH JUST
SCT DIURNAL CU AT THE OK TERMINALS FROM LATE MORNING ON.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SAT JUL 30 2011/

DISCUSSION...
WELL ABOVE NORMAL HEAT CONTINUES TO PLAGUE THE REGION TODAY. AS
THEY HAVE FOR THE PAST COUPLE OF DAYS... SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS A PORTION OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THIS ACTIVITY WILL
DISSIPATE DURING THE EARLY EVENING HOURS WITH THE LOSS OF DAYTIME
HEATING.

HIGH PRESSURE IS EXPECTED TO STRENGTHEN A BIT OVER THE AREA BY
TOMORROW. THIS WILL SUPPRESS SHOWER ACTIVITY FOR THE NEXT FEW DAYS
WHILE RAISING TEMPERATURES ANOTHER COUPLE OF DEGREES OR SO DURING THE
AFTERNOON.

THERE CONTINUES TO BE NO REAL RELIEF FROM THE HEATWAVE APPARENT IN
COMPUTER MODELS. IT DOES APPEAR THAT THERE WILL BE ENOUGH WEAKENING
OF THE UPPER RIDGE TO ALLOW A WEAK COLD FRONT TO APPROACH THE
NORTHERN PERIPHERY OF THE FORECAST AREA ON THURSDAY. THIS COULD
MEAN AN INCREASE IN SCATTERED SHOWER ACTIVITY... BUT STILL HAVE
ONLY BEEN ABLE TO JUSTIFY A SLIGHT CHANCE OF PRECIP FOR ONLY THE
NORTHEASTERN HALF OF THE FORECAST AREA.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM MONDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM NOON TUESDAY TO 9 PM FRIDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 9 PM MONDAY FOR OKZ069.

AR...EXCESSIVE HEAT WATCH FROM NOON TUESDAY TO 9 PM FRIDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     HEAT ADVISORY UNTIL 9 PM MONDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 9 PM MONDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...22
Hazardous weather outlook, Jul 30, 3:59 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 PM CDT SAT JUL 30 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT SAT JUL 30 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...ALONG AND WEST OF HIGHWAY 75.
	ONSET...ONGOING...IMPROVING AFTER SUNSET.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
HOURS...WITH AN ISOLATED RISK OF SEVERE DOWNBURST WINDS WITH
THE STRONGEST STORMS.  OTHERWISE...DANGEROUS HEAT WILL CONTINUE
ACROSS THE AREA WITH VERY WARM OVERNIGHT LOW TEMPERATURES...AND
WIDESPREAD 100-105 DEGREE READINGS LIKELY ON SUNDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY..DANGEROUS HEAT POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT
POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE ONGOING HEAT WAVE WILL PERSIST THROUGH THE UPCOMING WEEK...WITH
TEMPERATURES AGAIN CLIMBING INTO THE 105 TO 110 DEGREE RANGE
TOWARD MID WEEK.  A SLIGHT CHANCE OF THUNDERSTORMS WILL ALSO
EXIST AS A WEAK FRONTAL BOUNDARY SAGS NEAR THE AREA...HOWEVER
WIDESPREAD RAINFALL IS NOT LIKELY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 30, 2:39 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
339 PM CDT SAT JUL 30 2011

OKZ060-064-302115-
CREEK OK-TULSA OK-
339 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL CREEK AND WESTERN TULSA

AT 339 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF SAPULPA TO 8 MILES NORTHWEST OF
KELLYVILLE...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...KELLYVILLE AND SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3599 9602 3590 9632 3604 9644 3614 9615
TIME...MOT...LOC 2039Z 304DEG 4KT 3605 9616 3601 9632
Special weather statement, Jul 30, 3:10 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
410 PM CDT SAT JUL 30 2011

OKZ064-302200-
CREEK OK-
410 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL CREEK

AT 410 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF KELLYVILLE TO 4 MILES NORTHWEST OF
DEPEW...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...BRISTOW...MILFAY...DEPEW...
MOUNDS...SHAMROCK...KIEFER...KELLYVILLE AND SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3595 9663 3608 9613 3607 9603 3586 9604
      3585 9619 3582 9620 3571 9663
TIME...MOT...LOC 2110Z 316DEG 7KT 3596 9616 3585 9656
Special weather statement, Jul 30, 3:11 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
411 PM CDT SAT JUL 30 2011

ARZ002-302145-
CARROLL AR-
411 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN CARROLL

AT 412 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CARROLLTON...
MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...OSAGE...DELMAR...CARROLLTON AND COIN.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3612 9330 3612 9343 3620 9346 3636 9336
      3633 9328 3612 9329
TIME...MOT...LOC 2112Z 297DEG 9KT 3624 9331
Special weather statement, Jul 30, 3:48 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT SAT JUL 30 2011

OKZ060-067-302230-
TULSA OK-WAGONER OK-
448 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN TULSA AND SOUTHWESTERN WAGONER

AT 448 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEONARD...
MOVING NORTH AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...LEONARD...BIXBY...STONEBLUFF AND COWETA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3599 9590 3598 9561 3586 9566 3586 9587
TIME...MOT...LOC 2148Z 185DEG 5KT 3593 9577
Special weather statement, Jul 30, 4:06 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
506 PM CDT SAT JUL 30 2011

ARZ011-302230-
MADISON AR-
506 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CENTRAL MADISON

AT 506 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF MARBLE...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HARMONY...AURORA...KINGSTON...
FORUM...MARBLE...ALABAM AND WITHROW SPRINGS STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3594 9373 3623 9374 3624 9362 3619 9361
      3618 9358 3616 9359 3615 9355 3612 9355
      3612 9349 3609 9347 3607 9344 3604 9344
TIME...MOT...LOC 2206Z 336DEG 8KT 3611 9362
Special weather statement, Jul 30, 5:13 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT SAT JUL 30 2011

ARZ001-010-011-310000-
BENTON AR-MADISON AR-WASHINGTON AR-
613 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON...SOUTHERN MADISON AND NORTHEASTERN WASHINGTON

AT 612 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM VAUGHN TO DURHAM TO BOSTON...MOVING SOUTH AT 10
MPH.

THESE THUNDERSTORMS WILL PERSIST ACROSS PORTIONS OF WESTERN
BENTON...SOUTHERN MADISON AND NORTHEASTERN WASHINGTON COUNTIES
THROUGH 700 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3587 9352 3577 9351 3576 9352 3576 9370
      3577 9374 3577 9387 3614 9442 3644 9443
      3610 9398 3589 9351
TIME...MOT...LOC 2312Z 340DEG 7KT 3630 9429 3596 9394
          3573 9352

The radar

The Western Arkansas radar (KSRX), 110 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 30, 5:23 PM CST
Where
Benton County, 2.03 mi W of Osage Mills
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
36.282, -94.306

The ASOS at the Northwest Arkansas Regional Airport (XNA) measured 82 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332236.